Ann Clin Case Rep | Volume 6, Issue 1 | Case Report | Open Access

Disseminated Intravascular Coagulation as an Adverse Event Related to Lamotrigine Use in Children

Campos Silva SL*, Carvalho LFAD*, Guimarães Melo NG, Resende FMSE, Cirino VCMG, Pereira AH, Barroso Quinet RDP and Cury VF

Department of Pediatrics, Picu Hospital Infantil João Paulo II, Brazil

*Correspondance to: Campos Silva SL 

Fulltext PDF

Abstract

Disseminated Intravascular Coagulation (DIC) is a syndrome characterized by hemorrhage and microvascular thrombosis. This condition is common in critically ill patients and the most frequent causes are sepsis, trauma and malignancy. Lamotrigine is an anticonvulsant medication that has the effect of inhibiting the release of excitatory Neurotransmitters such as glutamate, by blocking sodium channels. The association between DIC and the use of lamotrigine has already been described in the literature, including pediatric patients, as a rare adverse event, which can be enhanced by the concomitant use of valproic acid, as it prolongs the half-life of lamotrigine by decreasing its hepatic clearance. The estimated incidence of lamotrigine hypersensitivity reactions ranges from 1 in every 1,000 to 10,000 exposed. The mechanism by which lamotrigine promotes this reaction in the host is not completely understood, but considering its potential for severity, it becomes a relevant topic for discussion. This study aims to describe a case of a child admitted to the Pediatric Intensive Care Unit (PICU) with DIC associated with lamotrigine.

Keywords:

#

Citation:

Campos Silva SL, Carvalho LFAD, Guimarães Melo NG, Resende FMSE, Cirino VCMG, Pereira AH, et al. Disseminated Intravascular Coagulation as an Adverse Event Related to Lamotrigine Use in Children. Ann Clin Case Rep. 2021; 6: 1941..

Subscribe to Our Newsletter